North Dakota, 2022Blizzard in North Dakota, December 21 to 23, 2022
December 21 to 23, 2022 · NWS BIS · 26 events in 26 counties and zones
Gusty winds developed in the wake of an Arctic cold front which brought frigid temperatures and dangerously cold wind chills to western and central North Dakota. These gusty winds combined with deep loose snow on the ground to produce a ground blizzard generally along and south of Highway 200.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds developed in the wake of an Arctic cold front which brought frigid temperatures and dangerously cold wind chills to western and central North Dakota. These gusty winds combined with deep loose snow on the ground to produce a ground blizzard generally along and south of Highway 200.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 21, 12:31 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Dec 21, 12:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1231 PM CST Wed Dec 21 2022
.UPDATE...
Issued at 1225 PM CST Wed Dec 21 2022
No major changes were needed for this update. The heaviest part of
the snow band has now made it into the James River Valley with
light snow tapering off to the west.
UPDATE Issued at 853 AM CST Wed Dec 21 2022
A narrow band of moderate to heavy snow continues to move across
the southern half of the state with some lighter snow on the
northern side. Per SPC mesoanalysis, this band seems to be
collocated with some enhanced mid level frontogensis, slightly
displaced from the strongest upper level divergence. Therefore,
transient bursts of heavy snow will be possible as this band moves
overhead, but brief residence time and sub-optimal forcing overlap
should keep the broad one to three inch storm totals through
today in check. Maybe a location or two could end up with four as
mid level lapse rates are relatively steep. For this update, just
adjusted precipitation chances slightly to better capture the
current radar observations and trends. Otherwise, the forecast
looks to be in good shape.
UPDATE Issued at 540 AM CST Wed Dec 21 2022
Snow continues to fall across much of North Dakota now. We've
gotten a few reports from overnight of 2-3 inches, another 2-4
inches could fall today. No major updates to the forecast at this
time.
&&
.SHORT TERM...(Today through Thursday) Issued at 225 AM CST Wed
Dec 21 2022
Very cold temperatures will continue through the week, with snow
and blowing snow to end the week. Temperatures then look to warm
to the 20s and 30s through early next week.
Snow:
Snow is currently falling in central and northern North Dakota
with the main snow bands along the front in eastern Montana. This
front will push to the east throughout the day. There is a
potential for mesoscale banding but the frontogenesis may be too
far south in South Dakota. Snowfall amounts look to range from 1-2
inches from Bowman to Garrison to Harvey and down through Oakes,
with local higher amounts if a mesoscale band sets up. The falling
snow will last until this evening, but impacts from blowing snow
with the winds increasing behind the front will last through
Friday.
Winds:
The winds will increase to around 45 mph from the northwest as the
front passes today. The potential for higher winds is unlikely as
the mixing height in model soundings does not reach higher winds
and the greatest pressure rises are in South Dakota. We did
increase winds slightly in the forecast through Saturday. With
this new snowfall and gusty winds we have issued a Winter Weather
Advisory across the south. Where near blizzard conditions are
possible in the west, south of I-94 and west of the Missouri River
through Thursday night. Areas east of the river could have less
blowing snow than the west. The Advisory in the west goes until
Friday 6am, and the east goes until Friday 6pm CST.
Temperatures:
The very cold temperatures will continue with dangerous to life-
threatening wind chills during the day and the overnight hours.
The Wind Chill Advisory remains in effect.
.LONG TERM...(Friday through Tuesday) Issued at 225 AM CST Wed
Dec 21 2022
Friday the blowing snow slowly ends. Flow aloft turns northernly
as the western CONUS is in a ridge. This flow over us will keep
the very cold temperatures in the Great Lakes region and allow
warmer temperatures to move into the southwest part of the state.
Highs could possible reach into the upper 30s by Tuesday across
the southwest. Another shot of precipitation with a clipper looks
to move through Christmas day with breezy winds. With these
warmer temperatures there could be a mix of rain and snow in the
west. Uncertainty with all this remains high, especially for
temperatures as the NBM spread is very large for this warm up.
This is from the unknown timing of the ridge.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1225 PM CST Wed Dec 21 2022
Scattered IFR to MVFR conditions continue this early afternoon,
mainly across the west and south. Most sites should see
improvement into VFR categories at times this afternoon into
tonight. However, winds will be on the increase out of the
northwest tonight and into Thursday, leading to widespread areas
of blowing snow. Some uncertainty remains about how much snow can
be lofted, which will have ramifications on visibility reductions.
But certainly the blowing snow with some more stratus will makes
MVFR/IFR categories possible once again across western and central
North Dakota tonight and into Thursday morning.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Warning until noon CST /11 AM MST/ Saturday for
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.
Winter Weather Advisory from 6 PM CST /5 PM MST/ this evening to
6 AM CST /5 AM MST/ Friday for NDZ018>021-031>034-040>045.
Winter Weather Advisory from midnight tonight to 6 PM CST Friday
for NDZ022-023-025-035>037-046>048-050-051.
&&
UPDATE...ZH
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...ZH
Hazardous weather outlook, Dec 21, 12:32 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1232 PM CST Wed Dec 21 2022
NDZ001>005-009>013-017-221845-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
1232 PM CST Wed Dec 21 2022 /1132 AM MST Wed Dec 21 2022/
This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.
.DAY ONE...This Afternoon and Tonight
A Wind Chill Warning is in effect. See www.weather.gov/bis for
details
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Wind Chill Warning remains in effect through Saturday morning.
See www.weather.gov/bis for details.
Patchy blowing snow may significantly reduce visibility Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ018>021-031>034-040>045-221845-
Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1232 PM CST Wed Dec 21 2022 /1132 AM MST Wed Dec 21 2022/
This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
A Wind Chill Warning is in effect. See www.weather.gov/bis for
details.
A Winter Weather Advisory is in effect for blowing snow, causing
near blizzard conditions Wednesday evening through Friday
morning. See www.weather.gov/bis for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Wind Chill Warning remains in effect through Saturday morning.
See www.weather.gov/bis for details.
A Winter Weather Advisory is in effect for blowing snow, causing
near blizzard conditions Wednesday evening through Friday
morning. See www.weather.gov/bis for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ022-023-025-035>037-046>048-050-051-221845-
Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-
La Moure-McIntosh-Dickey-
1232 PM CST Wed Dec 21 2022
This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.
.DAY ONE...This Afternoon and Tonight
A Wind Chill Warning is in effect. See www.weather.gov/bis for
details.
A Winter Weather Advisory is in effect for blowing snow, causing
significantly reduced visibilities tonight through Friday
evening. See www.weather.gov/bis for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Wind Chill Warning remains in effect through Saturday morning.
See www.weather.gov/bis for details.
A Winter Weather Advisory is in effect for blowing snow, causing
significantly reduced visibilities tonight through Friday
evening. See www.weather.gov/bis for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 21, 10:16 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1016 AM CST WED DEC 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW UNDERWOOD 47.46N 101.14W
12/21/2022 M2.5 INCH MCLEAN ND CO-OP OBSERVER
24 HOUR TOTAL.
&&
RKLocal storm report, Dec 21, 11:04 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1104 AM CST WED DEC 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM SNOW 4 W WATFORD CITY 47.81N 103.37W
12/21/2022 E3.5 INCH MCKENZIE ND PUBLIC
FACEBOOK POST.
&&
RKLocal storm report, Dec 21, 11:06 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1106 AM CST WED DEC 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM SNOW ROSEGLEN 47.75N 101.84W
12/21/2022 E3.0 INCH MCLEAN ND BROADCAST MEDIA
&&
RKLocal storm report, Dec 21, 12:12 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1212 PM CST WED DEC 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM SNOW HAZEN 47.30N 101.62W
12/21/2022 M3.5 INCH MERCER ND COCORAHS
24 HOUR TOTAL.
&&
RKLocal storm report, Dec 21, 12:15 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1215 PM CST WED DEC 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM SNOW HARVEY 47.77N 99.93W
12/21/2022 E2.5 INCH WELLS ND BROADCAST MEDIA
&&
RKLocal storm report, Dec 21, 1:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
123 PM CST WED DEC 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM SNOW 2 ENE GRASSY BUTTE 47.41N 103.21W
12/21/2022 M3.7 INCH MCKENZIE ND CO-OP OBSERVER
&&
RKBlizzard, Adams
- When
- December 21, 2:00 PM CST to December 23, 5:00 AM CST
- Where
- Adams forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Slope
- When
- December 21, 2:00 PM CST to December 23, 5:00 AM CST
- Where
- Slope forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Bowman
- When
- December 21, 2:00 PM CST to December 23, 5:00 AM CST
- Where
- Bowman forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Stark
- When
- December 21, 2:00 PM CST to December 23, 5:00 AM CST
- Where
- Stark forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Hettinger
- When
- December 21, 2:00 PM CST to December 23, 5:00 AM CST
- Where
- Hettinger forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Grant
- When
- December 21, 2:00 PM CST to December 23, 5:00 AM CST
- Where
- Grant forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Sioux
- When
- December 21, 2:00 PM CST to December 23, 5:00 AM CST
- Where
- Sioux forecast zone
- Reported by
- Department of Highways
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Golden Valley
- When
- December 22, 4:00 AM CST to December 23, 5:00 AM CST
- Where
- Golden Valley forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Billings
- When
- December 22, 4:00 AM CST to December 23, 5:00 AM CST
- Where
- Billings forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Emmons
- When
- December 22, 4:00 AM CST to December 23, 5:00 AM CST
- Where
- Emmons forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Logan
- When
- December 22, 4:00 AM CST to December 23, 11:00 AM CST
- Where
- Logan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, McIntosh
- When
- December 22, 4:00 AM CST to December 23, 11:00 AM CST
- Where
- McIntosh forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, La Moure
- When
- December 22, 4:00 AM CST to December 23, 5:00 PM CST
- Where
- La Moure forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Dickey
- When
- December 22, 4:00 AM CST to December 23, 5:00 PM CST
- Where
- Dickey forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, McKenzie
- When
- December 22, 11:00 AM CST to December 23, 5:00 AM CST
- Where
- McKenzie forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Dunn
- When
- December 22, 11:00 AM CST to December 23, 5:00 AM CST
- Where
- Dunn forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, McLean
- When
- December 22, 11:00 AM CST to December 23, 5:00 AM CST
- Where
- McLean forecast zone
- Reported by
- Department of Highways
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Oliver
- When
- December 22, 11:00 AM CST to December 23, 5:00 AM CST
- Where
- Oliver forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Mercer
- When
- December 22, 11:00 AM CST to December 23, 5:00 AM CST
- Where
- Mercer forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Morton
- When
- December 22, 11:00 AM CST to December 23, 5:00 AM CST
- Where
- Morton forecast zone
- Reported by
- Department of Highways
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Sheridan
- When
- December 22, 11:00 AM CST to December 23, 5:00 AM CST
- Where
- Sheridan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Burleigh
- When
- December 22, 11:00 AM CST to December 23, 5:00 AM CST
- Where
- Burleigh forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Wells
- When
- December 22, 11:00 AM CST to December 23, 11:00 AM CST
- Where
- Wells forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Kidder
- When
- December 22, 11:00 AM CST to December 23, 11:00 AM CST
- Where
- Kidder forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Foster
- When
- December 22, 11:00 AM CST to December 23, 5:00 PM CST
- Where
- Foster forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
Blizzard, Stutsman
- When
- December 22, 11:00 AM CST to December 23, 5:00 PM CST
- Where
- Stutsman forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Strong winds combined with snow on the ground to produce a ground blizzard.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Minnesota, December 21 to 24, 20222 deaths · 35 events
- Winter Weather in Kansas, December 21, 20222 deaths · 6 events
- Cold and Winter Weather in Colorado, December 21 to 23, 20221 death · 43 events
- Winter Storm and Extreme Cold in Wisconsin, December 21 to 25, 20221 injured · $30,000 · 21 events
- Winter Storm and Winter Weather in Wisconsin, December 21 to 24, 202233 events
- Blizzard and Winter Storm in Iowa, December 21 to 24, 202230 events
- Extreme Cold in Nebraska, December 21 to 23, 202230 events
- Winter Storm in Minnesota, December 21 to 22, 202227 events
- Extreme Cold in Nebraska, December 21 to 24, 202227 events
- Extreme Cold in South Dakota, December 21 to 24, 202226 events
- Blizzard in South Dakota, December 21 to 23, 202224 events
- Extreme Cold in South Dakota, December 21 to 24, 202224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070715, 1070716, 1070717, 1070718, 1070719, 1070720, 1070721, 1070722, 1070723, 1070724, 1070725, 1070726, 1070727, 1070728, 1070729, 1070730, 1070731, 1070732, 1070733, 1070734, 1070735, 1070736, 1070737, 1070738, 1070739, 1070740.